A characterization of the minimalbasis of the torus

Abstract

D. König asks the interesting question in [7] whether there are facts corresponding to the theorem of Kuratowski which apply to closed orientable or non-orientable surfaces of any genus. Since then this problem has been solved only for the projective plane ([2], [3], [8]). In order to demonstrate that König’s question can be affirmed we shall first prove, that every minimal graph of the minimal basis of all graphs which cannot be embedded into the orientable surface f of genusp has orientable genusp+1 and non-orientable genusq with 1≦q≦2p+2. Then let f be the torus. We shall derive a characterization of all minimal graphs of the minimal basis with the nonorientable genusq=1 which are not embeddable into the torus. There will be two very important graphs signed withX 8 andX 7 later. Furthermore 19 graphsG 1,G 2, ...,G 19 of the minimal basisM(torus, >4) will be specified. We shall prove that five of them have non-orientable genusq=1, ten of them have non-orientable genusq=2 and four of them non-orientable genusq=3. Then we shall point out a method of determining graphs of the minimal basisM(torus, >4) which are embeddable into the projective plane. Using the possibilities of embedding into the projective plane the results of [2] and [3] are necessary. This method will be called saturation method. Using the minimal basisM(projective plane, >4) of [3] we shall at last develop a method of determining all graphs ofM(torus, >4) which have non-orientable genusq≧2. Applying this method we shall succeed in characterizing all minimal graphs which are not embeddable into the torus. The importance of the saturation method will be shown by determining another graphG 20G 1,G 2, ...,G 19 ofM(torus, >4).

This is a preview of subscription content, access via your institution.

References

  1. [1]

    L. Ausländer, T. A. Brown andJ. W. T. Youngs, The Imbedding of Graphs in Manifolds.The Journal of Mathematics and Mechanics,12 (1963), 629–634.

    Google Scholar 

  2. [2]

    R. Bodendiek, H. Schumacher undK. Wagner, Zur Minimalstruktur der nicht in die Projektive Ebene einbettbaren Graphen.J. reine angew. Mathematik,321 (1981), 99–112.

    MATH  MathSciNet  Article  Google Scholar 

  3. [3]

    R. Bodendiek, H. Schumacher undK. Wagner, Die Minimalbasis der Menge aller nicht in die projektive Ebene einbettbaren Graphen.J. reine angew. Mathematik,327 (1981), 119–142.

    MATH  MathSciNet  Article  Google Scholar 

  4. [4]

    R. Bodendiek, H. Schumacher undK. Wagner, Über Relationen auf Graphenmengen.Abh. Math. Sem. Universität Hamburg,51 (1981), 232–243.

    MATH  MathSciNet  Google Scholar 

  5. [5]

    E. Joachim, Minimale Graphen auf orientierbaren geschlossenen Flächen.Math.-Phys. Sem-Ber.XXVI (1979), 205–215.

    MathSciNet  Google Scholar 

  6. [6]

    R. Halin,Graphentheorie II., Darmstadt, 1981.

  7. [7]

    D. König,Theorie der endlichen und unendlichen Graphen, Leipzig 1936.

  8. [8]

    C. S. Wang,Embedding graphs in the projective plane, Dissertation, Ohio 1975.

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bodendiek, R., Wagner, K. A characterization of the minimalbasis of the torus. Combinatorica 6, 245–260 (1986). https://doi.org/10.1007/BF02579385

Download citation

AMS subject classification (1980)

  • 05 C 10